Drugs Cut With Fentanyl Contributes to Overdose Crisis
May 10th, 2022 is National Fentanyl Awareness Day and in communities, all over the country, there is an effort to warn the public about the dangers of drugs containing fentanyl.
Opioid-related overdose deaths have surged across the country. Counterfeit pills and drugs, sold illegally on the street, containing fentanyl are the cause of many of those overdose deaths. Recently, many drug dealers have cut heroin or cocaine with fentanyl or sold fentanyl in place of other illicit narcotics without the user’s knowledge. Because fentanyl is cheap to produce, dealers are claiming the pills are other opioids, like hydrocodone or OxyContin, but in many cases, they are made with a lethal dose of fentanyl. Fentanyl which is 50-100 times stronger than morphine slows down your breathing rate, which is the leading cause of death in opioid overdoses.
There have been recent reports indicating a dramatic increase in law enforcement seizures of pills containing illicit fentanyl. The record-high numbers included seizures from January 2018 through December 2021. The proportion of pills to total seizures more than doubled with pills representing over a quarter of illicit fentanyl seizures by the end of 2021. The study also found an increase in the number of fentanyl-containing powder seizures during this time.
Symptoms of Fentanyl Overdose
If you believe someone is experiencing an overdose due to fentanyl it is crucial to call 911 right away. A person that is overdosing on fentanyl may exhibit the following signs and symptoms:1
- Low blood pressure
- Nausea and vomiting
- Limp body
- Changes in pupillary size
- Cold and clammy skin
- Blue colored lips and fingernails (cyanosis)
- Slowed or stopped breathing
- Decreased heart rate
- Reduced or loss of consciousness
Fentanyl Overdose Treatment
If you suspect someone is suffering from a fentanyl overdose the most important step is to call 911 right away so that the person can receive immediate medical attention. Upon arrival, medical personnel will likely administer naloxone if they suspect fentanyl is involved. Naloxone is an opioid overdose reversal drug, that is administered either as a nasal spray or injection. It works by binding to opioid receptors, reversing and blocking other opioids from taking effect, When administered immediately, this drug can reverse the symptoms of a fentanyl overdose. It will have no effect on a person if they have not taken any opioids.2
Rhode Island Designates “Safe Drug Injection” Sites
In 2020 more than 400 overdose deaths were reported in Rhode Island. To combat this crisis Rhode Island acted and became the first U.S. state to officially authorize safe drug injection sites or also known as harm reduction sites.
The two-year “Safe Site Pilot Program” began in March 2022 and designates supervised drug-use sites. Those facilities would provide people who use opioids or other illicit drugs a clean, safe environment.
Although they have been met with controversy, opponents say it may encourage drug use, proponents claim the sites are a way to tackle this epidemic while saving lives in the process.
Research shows that safe injection sites can help prevent the spread of infectious diseases, reduce deaths and improve health.
Adcare Treatment Centers are located throughout New England and offer substance misuse treatment. If you are looking for drug rehab near Rhode Island, our AdCare Treatment Centers can help. Contact our admission navigators to find the best treatment .
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.